Hail, Wells
- When
- September 9, 1:40 PM CST to 1:45 PM CST
- Where
- Wells County, 3.85 mi WSW of Harvey Arpt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 47.770, -100.000
A strong surface low pressure system lifting north through the Dakotas, combined with large scale ascent ahead of a long wave upper level trough, brought a prolonged period of severe weather to parts of west and central North Dakota Thursday, September 9th. Severe Thunderstorm Watch number 650 was issued during the mid afternoon in anticipation of increasing thunderstorm coverage and intensity…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A strong surface low pressure system lifting north through the Dakotas, combined with large scale ascent ahead of a long wave upper level trough, brought a prolonged period of severe weather to parts of west and central North Dakota Thursday, September 9th. Severe Thunderstorm Watch number 650 was issued during the mid afternoon in anticipation of increasing thunderstorm coverage and intensity along a surface warm front and ahead of the upper level trough. Tornado Watch number 651 was issued shortly after, as observations and short range model guidance indicated increasing low level wind shear conducive to tornadogenesis.
Multiple severe thunderstorm and tornado warnings were issued. Numerous reports of large hail and severe thunderstorm winds were received along with reports of flash flooding and a tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 9, 2:30 AM CST, 11 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 330 AM CDT THU SEP 9 2010 .SYNOPSIS... AT 08Z..3AM CDT...SURFACE LOW PRESSURE WAS CENTERED JUST NORTHWEST OF KGCC (GILLETTE WY) WITH A WARM FRONT INTO SOUTH DAKOTA. HIGHER DEWPOINT AIR WAS ADVECTING IN ON EAST-SOUTHEAST SURFACE FLOW AND THE AREA HAD SIGNIFICANT LOW LEVEL MOISTURE IN PLACE. THE FORECAST AREA WAS UNDER SOUTHWEST FLOW ALOFT...WITH THE MID LEVEL LOW OVER WASHINGTON. SHORT WAVES WERE ROTATING THROUGH IN THE SOUTHWEST FLOW. THE LEADING WAVE WAS CAUSING THUNDERSTORMS FROM JUST SOUTHEAST OF BISMARCK THROUGH ABERDEEN SD. CONCERNS IN THE SHORT TERM GO TO WIND SPEEDS TODAY...AND THE RISK FOR SEVERE THUNDERSTORMS FROM MID AFTERNOON THROUGH THIS EVENING...INCLUDING THE POSSIBILITY OF HEAVY RAIN. && .SHORT TERM...TODAY THROUGH SATURDAY NIGHT... AGAIN TODAY A TIGHT PRESSURE GRADIENT WILL CAUSE GUSTY EAST-SOUTHEAST WINDS...THIS TIME OVER MOST OF THE AREA. AS WITH YESTERDAY SPEEDS WILL BE CLOSE TO ADVISORY CRITERIA...BUT LIKELY FALLING A BIT SHORT...GENERALLY IN THE 20 TO 35 MPH RANGE. HAVE OPTED NOT TO HEADLINE THIS WITH AN ADVISORY. ADVISORY CRITERIA IS IN THAT 25 TO 40 RANGE...MINIMUM. GUSTY WINDS TO CONTINUE INTO THIS EVENING. INCREASING LOW LEVEL MOISTURE WILL CONTINUE TO DESTABILIZE THE ATMOSPHERE TODAY. IN ADDITION WILL BE LOWERING HEIGHTS...INCREASING CAPES...AND INCREASING SHEAR PROFILES...LEADING TO THE RISK OF SEVERE THUNDERSTORMS BY MID AFTERNOON...THROUGH THE EVENING. TIMING OF SHORT WAVE ENERGY MAY BE KEY...AND ONE IS FORECAST INTO SOUTHWEST ND BY LATE AFTERNOON. LIFTED INDICES ARE FORECAST TO BE -5 TO -7 WITH IN EXCESS OF 2000 J/KG. (SEE WWW.SPC.NOAA.GOV AND CLICK ON CONV OUTLOOKS ON THE LEFT MENU.) WOULD EXPECT STORMS TO ALSO BE CAPABLE OF BEING HEAVY RAINERS AS THE K INDEX IS FORECAST ABOVE 35. SHORT TERM FORECASTERS / RADAR OPERATORS WILL NEED TO MONITOR FOR FLASH FLOOD POTENTIAL LATER TODAY. HAVE OPTED NOT TO ISSUE A WATCH FOR FLOOD POTENTIAL...AS THE AREAS MOST LIKELY TO RECEIVE HEAVY RAIN THIS TIME AROUND ARE THOSE THAT RECEIVED VERY LITTLE RAIN WITH THE LAST SYSTEM ON LABOR DAY. THE SYSTEM BEGINS TO PULL EAST TONIGHT...WITH THE COLD FRONT ON THE MT BORDER AROUND MIDNIGHT...AND ON A MINOT TO BISMARCK LINE BY NOON FRIDAY. THUNDERSTORM THREAT WILL CONTINUE EAST OF THE FRONT ON FRIDAY AFTERNOON. PRECIPITATION SHOULD BE ENDING FRIDAY EVENING...AND DEPENDING ON CLEARING...FOG MAY BECOME AN ISSUE. SUNSHINE RETURNS FOR SATURDAY. .LONG TERM...SUNDAY THROUGH WEDNESDAY... MODELS ARE IN FAIR AGREEMENT CONCERNING THE OVERALL PATTERN EARLY IN THE LONG TERM PERIOD...BUT CONSENSUS QUICKLY BREAKS DOWN STARTING MONDAY. THE PERIOD BEGINS WITH A CLOSED LOW SLIDING EAST ACROSS SOUTHERN CANADA...JUST NORTH OF THE INTERNATIONAL BORDER. AS THE LOW SETS UP JUST SOUTH OF THE HUDSON BAY...UPPER LEVEL FLOW OVER THE CWA IS NEAR ZONAL. HOWEVER...BY MONDAY THE 00Z GFS SCENARIO HAD THE LOW DEEPENING AND TROUGHING DIGS DEEP ALONG THE EAST COAST...WHILE RIDGING BUILDS IN ALONG THE ROCKY MOUNTAINS. THIS PLACES THE FORECAST AREA UNDER NORTHWEST FLOW...WHICH PERSISTS THROUGH THE REST OF THE TERM. THE 00Z GFS KEEPS THE CWA MAINLY DRY THROUGH THE PERIOD WITH THE UPPER RIDGE...BUT THE 00Z ECMWF BRINGS A CHANCE OF SHOWERS NEARLY EVERY PERIOD DUE TO A SERIES OF SHORT WAVE TROUGHS EMBEDDED IN THE ZONAL FLOW. GIVEN THE CONSIDERABLE MODEL SPREAD...HAVE OPTED TO LEAVE CURRENT POPS AS IS...SLIGHT CHANCES ACROSS THE NORTH SUNDAY NIGHT INTO MONDAY...AND IN THE WEST TUESDAY NIGHT. EXPECT HIGH TEMPERATURES IN THE 60S AND 70S...WITH LOWS IN THE 40S. && .AVIATION... IFR TO MVFR CIGS HAVE OVERSPREAD ALL TAF SITES EARLY THIS MORNING. EXPECT MVFR TO IFR CEILINGS TO CONTINUE THROUGH THE TAF PERIOD AS SURFACE LOW PRESSURE DEEPENS OVER EASTERN WYOMING AND WARM MOIST AIR...SOME OF WHICH ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM HERMINE...OVERRUN THE COOLER AIR AT THE SURFACE. SCATTERED SHOWERS THROUGH THE MORNING SHOULD BUILD IN COVERAGE THROUGH THE DAY AS A WARM FRONT APPROACHES THE AREA FROM THE SOUTHWEST. BY AFTERNOON...EXPECT BUILDING INSTABILITY TO RESULT IN MORE WIDESPREAD THUNDERSTORM ACTIVITY...SOME OF WHICH COULD BE SEVERE. AREAS WITHIN THESE STORMS MY EXPERIENCE IFR TO LIFR CONDITIONS. PRECIPITATION AND CONVECTION WILL LIKELY REMAIN IN THE AREA THROUGH AT LEAST FRIDAY MORNING. TIGHT GRADIENTS AROUND THE DEEPENING LOW SHOULD ALSO PRODUCE SOME GUSTY WINDS IN EXCESS OF 25 TO 30 KNOTS THROUGH THE DAY. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && JPM/BPN/RK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 501 AM CDT THU SEP 9 2010 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-101015- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 501 AM CDT THU SEP 9 2010 /401 AM MDT THU SEP 9 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE FORECAST FOR TODAY AND TONIGHT. SOME LATE IN THE DAY AND INTO THE EVENING COULD BE SEVERE WITH LARGE HAIL...HIGH WIND...AND HEAVY RAIN. THE MAIN THREAT WILL BE LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE IN THE FORECAST FOR FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED TO BE NEEDED LATER TODAY OVER PARTS OF THE AREA...ESPECIALLY THE WEST AND INTO THE CENTRAL. REPORTS CAN BE CALLED IN TO THE NATIONAL WEATHER SERVICE AT 701-223-4582. JP MARTIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1002 AM CDT THU SEP 9 2010 NDZ048-051-091545- DICKEY ND-LA MOURE ND- 1002 AM CDT THU SEP 9 2010 ...SPECIAL WEATHER STATEMENT FOR NORTHERN DICKEY AND LAMOURE COUNTIES UNTIL 1045 AM CDT... AT 1000 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FREDONIA TO 6 MILES EAST OF OAKES...AND MOVING NORTHEAST AT 15 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... GLOVER... EDGELEY... BERLIN... LA MOURE... VERONA... GRAND RAPIDS... JUD... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. ABELING
The national radar mosaic for the moment the first event began.
18 hail, 5 thunderstorm wind, 2 funnel cloud, 1 tornado, 1 flash flood, 1 high wind. Local standard time, as filed.
The strong thunderstorm winds resulted in roof damage.
A brief funnel cloud was reported.
A tornado touched down near a farmstead in rural Slope County. One small outbuilding was damaged and several small trees were blown down. The damage was consistent with EF0 tornado damage on the Enhanced Fujita Scale. From that it was determined that wind speeds were near 85 mph with this tornado.
A brief funnel cloud appeared.
Strong thunderstorm winds accompanied the large hail.
Large hail accompanied the strong thunderstorm winds.
The large hail resulted in some crop damage.
Heavy rain accompanied the strong thunderstorm winds.
Heavy rain accompanied the strong thunderstorm winds.
Large hail accompanied the strong thunderstorm winds.
Strong thunderstorm winds accompanied the large hail.
Torrential rain resulted in a flash flood around Zap. A thunderstorm rain total of 4.75 inches was reported from six miles northwest of Zap. Two feet of water covered county roads and highway 200. There was also a report of water in the basement of a home. In addition, Spring Creek near Zap rose nearly ten feet in response to the rain. It pushed the creek to almost one foot over flood stage. The creek was quick to receed.
Strong winds associated with a nocturnal low level jet briefly mixed down to the surface in Minot.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2010Every state in 2010This day in weather historyThe tornado archive for North Dakota, 2010Warnings in North Dakota, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256392, 256393, 256394, 256400, 255772, 256395, 256396, 256397, 256398, 256399, 256401, 256402, 256403, 256404, 256405, 256406, 256407, 256408, 256409, 256411, 256414, 256415, 256412, 256416, 256417, 256420, 256413, 256424.